Pages Menu
TwitterRssFacebook
Categories Menu

Posted by on May 15, 2013 in The Symptoms |

Anaphylaxys – The Movie

Anaphylaxys – The Movie

If you have suffered anaphylaxis and want to talk about your experience, or if you have questions about anaphylaxis, head for the Anaphylaxis Event forum
Loading...

 

Edited Video Transcript

Anaphylactic Shock, By Darbi Lara

During the course of this presentation we will

  • Describe the pathophysiology of anaphylactic shock
  • List the different causes of anaphylactic shock
  • Discuss the life-threatening complications of anaphylactic shock
  • Understand the importance of gathering critical data through physical assessment and obtaining an accurate medical history
  • and describe the treatment of anaphylactic shock

By the end of this presentation we will have gained a better understanding of the nurse's role in the early recognition and treatment at the anaphylactic shock.

Anaphylactic shock is a type of distributive shock which is the result of an allergic response within the body. It's a life threatening event.

Almost any substance can cause this severe allergic reaction within the body. These substances are known as antigens and can be introduced to the body by ingestion or injection or through the skin or respiratory tract.

When an individual is hypersensitive to a substance that has been introduced to their body, their own antibodies react to trigger an immune response. During the immune response, biochemical mediators are activated. These mediators cause a whole host of problems.

Massive peripheral vasodilation results in an increase of capillary membrane permeability wich causes vascular fluid to be lost into the surrounding tissues, worsening the hypovolemic state. Coronary vessels constricts, causing severe cardiac depression. Smooth muscle constricts, causing bronchoconstriction, intestinal, urinary bladder and uterine constriction.

Along with these more critical reactions, biochemical mediators also cause excessive mucus accretion, inflammation and cutaneous reactions, further complicating matters.

In the end, what we have is major perfusion and ventilation issues. Hypovolemia and decreased venous return lead to a decrease in cardiac output. Airway obstruction leads to poor ventilation and all of this leads to ineffective tissue perfusion, decreased tissue and cellular oxygenation, which finally results in impaired cellular metabolism.

You can see how death can result from airway obstruction or cardiovascular collapse or both. Due to the pathophysiology of anaphylactic shock, it is not surprising to see any or all of these signs and symptoms.

According to Palance critical care nursing textbook, anaphylactic shock is a severe systemic reaction that can affect any number of organ systems. The actual clinical manifestations depends on the extent of multi system involvement. Symptoms most often appear within just minutes of being exposed to the antigen, but it is possible that they may not occur for up to one hour. It's important to note that following the resolution of symptoms they can reappear during a one to twelve hour window. The patient should be vigilantly monitored during this time.

In anaphylaxis, oftentimes the cutaneous effects are seen first. These effects are most commonly seen on the face and in the mouth and throat. When a patient complains about itching and redness or hives or swelling are seen, nurses should be suspecting an allergic reaction. The patient may appear restless, apprehensive or anxious and may complain about feeling warm. They may complain about a sensation of fullness or a lump in their throats. They may be having trouble breathing or may complain of a tightness in their chests. They may complain about nausea, vomiting, diarrhea, cramping and/or abdominal pain. Careful, thorough assessment is critical in the early stages of anaphylaxis. Early recognition and treatment are key the to the patient's survival.

Along with a full assessment, it is just as important to quickly begin asking questions of the patient or family to get a clear picture of what is going on. It is critical to find out as early as possible just what is happening with the patient. Along with gathering signs and symptoms, the nurse should obtain a complete medical history. Early on in the interview with patient and family, the nurse needs to gather information about what the patient was doing just prior to the onset of symptoms. Any allergies the patient has, a complete list of any medications that the patient is currently on and any other medical conditions the patient has. All of this is imperative to getting the best medical care as quickly as possible without causing further harm.

Here is a list of some of them are common causes of anaphylactic shock, but keep in mind that there are literally hundreds of potential culprits :

  • Foods and food additives
  • eggs, milk, shellfish, nuts, food coloring, preservatives
  • Diagnostic agents
  • iodinated contrast dye
  • Biologic agents
  • blood and blood components
  • insulin
  • gamma globuline
  • vaccines
  • Environmental agents
  • pollens
  • mold
  • spores
  • sunlight
  • animal hair
  • latex
  • Drugs
  • antibiotics
  • aspirin
  • narcotics
  • local anesthetics
  • barbiturates
  • Venoms
  • bees, wasps
  • snakes
  • jellyfish
  • spiders
  • fire ants

Step one in the collaborative treatment for anaphylactic shock is to remove the offending antigen if at all possible. If it is medication or blood that it's causing their reaction, obviously the infusion should be discontinued immediately. Sometimes, however, it will be impossible to remove the cause, because it is either unknown or because they have already entered the patient's system, as would be the case with a bee sting.

The second step is to reverse the effects of the biochemical mediators that are causing all of the signs and symptoms. Here we go straight to the ABC : Airway, Breathing and Circulation, all in an effort to promote adequate tissue perfusion. Depending on the severity of symptoms, the patient may need to be intubated and mechanically ventilated. Either way, oxygen therapy will most likely need to be started. The nurse will need to start a large bore IV so that fluids can be quickly infused to increase vascular volume, thus increasing blood pressure and cardiac output. Epinephine will be given to dilate the airways, constricts the blood vessels, stabilize blood pressure and to stop the further release of those biochemical mediators. Benadryl is given to block the histamine response which will help to relieve some of the swelling, itching and redness.

Cortical steroids may also be given to prevent any additional delayed allergic reactions and to stabilize those leaky capillary membranes. Other drugs may be used to reverse the effects of cardiac depression and vasodilation.

One of the most essential responsibilities of a critical care nurse is to prevent anaphylactic shock. It is so important for the critical nurse to use preventative measures such as identifying patients who are at risk and monitoring and assessing the patient's response to the administration of medications and other infusions like blood and blood products.

The nurse should have a complete list of the patient's allergies and if possible, a detailed list of the types of responses the patient has for each allergy. The more information the nurse has, the better she will be able to care for her patients.

For the patient who is in the midst of anaphylactic crisis, the nurse will need to facilitate ventilation by positioning the patient to help with breathing and by teaching the patient to breathe slowly and deeply. The nurse will need to protect the airway through quick administration of ordered medications in order to replace vascular volume.

The nurse will need to insert a large-bore peripheral IV and quickly begin administering the ordered fluids. The patient can be positioned with the legs elevated in a sort of modified trend alan berg position to aid in venous return during the volume replacement process.

The nurse can promote comfort and emotional support by administering medications to relieve itching, applying warm or cool compresses to the skin and may need to cover the patient's hands to discourage scratching.

It is important to remember that one of the most essential responsibilities of a critical care nurse is to prevent anaphylactic shock. When anaphylactic shock occurs, it is critical that the condition is recognized early through gathering vital information through careful assessment and history taking. The nurse should always remember her ABC's to ensure the best and earliest treatment for anaphylactic shock.